By the same authors

From the same journal

From the same journal

First degree cohomology of Specht modules and extensions of symmetric powers

Research output: Contribution to journalArticlepeer-review



Publication details

JournalAdvances in Mathematics
DateAccepted/In press - 18 Dec 2018
DateE-pub ahead of print - 17 Jan 2019
DatePublished (current) - 17 Mar 2019
Number of pages84
Pages (from-to)618-701
Early online date17/01/19
Original languageEnglish


Let Σ d denote the symmetric group of degree d and let K be a field of positive characteristic p. For p>2 we give an explicit description of the first cohomology group H 1d,Sp(λ)), of the Specht module Sp(λ) over K, labelled by a partition λ of d. We also give a sufficient condition for the cohomology to be non-zero for p=2 and we find a lower bound for the dimension. The cohomology of Specht modules has been considered in many papers including [10], [12], [15] and [21]. Our method is to proceed by comparison with the cohomology for the general linear group G=GL n(K) and then to reduce to the calculation of Ext B 1(S dE,K λ), where B is a Borel subgroup of G, where S dE denotes the dth symmetric power of the natural module E for G and K λ denotes the one dimensional B-module with weight λ. The main new input is the description of module extensions by: extensions sequences, coherent triples of extension sequences and coherent multi-sequences of extension sequences, and the detailed calculation of the possibilities for such sequences. These sequences arise from the action of divided powers elements in the negative part of the hyperalgebra of G. Our methods are valid also in the quantised context and we aim to treat this in a separate paper.

Bibliographical note

© 2019 Published by Elsevier Inc. This is an author-produced version of the published paper. Uploaded in accordance with the publisher’s self-archiving policy.

    Research areas

  • Cohomology, Extensions, General linear groups, Induced modules, Specht modules, Symmetric groups


Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations